Magnetic resonance imaging (MRI) of the brain is useful in diagnosing senile dementia, but to avoid the creation of artifacts the patient should be kept immobile. We studied the effects of pretreatment with flunitrazepam, a sleep inducer of the benzodiazepine class, as a sedative prior to imaging. The subjects consisted of 108 patients with senile dementia admitted to the Dementia Ward of Kyoto Higashiyama Geriatric Hospital. Their ages ranged from 64-95 years (mean, 81) and the mean body weights of the 76 women and 32 men were 36 and 47kg, respectively. Immediately before undergoing MRI the patients were given a slow intravenous injection of flunitrazepam (2mg/ml diluted in 19ml of saline). Immediately before the patients fell asleep, administration was discontinued and the dose was noted: mean 0.008mg/kg. In all patients sleep induction and sedation were achieved. No adverse reactions such as apnea were observed. The flunitrazepam dose in our study was much lower than that in previous reports on adults. As body weights of the elderly are also lower than those of younger adults, the optimum dose of flunitrazepam for the elderly may be much lower. Intravenous flunitrazepam may be a useful and safe premedication for MRI in elderly patients with dementia. To avoid serious adverse reactions the dose should be minimized by: 1) determining body weight before MRI, 2) administering diluted flunitrazepam, and 3) discontinuing the drug before the patient falls asleep.
The circumstances and factors related to falls among the elderly living in a nurising home were investigated. Information on falls was obtained from the fall assessment form recorded by the staff of the institution. During the 1-year study period, 65 (37%) of 174 subjects experienced at least one fall. Most falls occured in the subjects' own rooms and during the daytime. In the subsample of 52 elderly whose data on age, sex, gait, grip strength and standing on one leg at tha beginning of this study were available, week grip strength was significantly associated with increasing risk of falling by chisquare test. After adjusting for other factors, weak grip strength remained a significant and independent predictor of falls. Measuring of grip strength may be useful for screening elderly who are at a high risk of falling.
Febrile episodes occurring in 29 elderly patients (mean age 75 years) with leukemia, from 1988 to 1993, were reviewed. A febrile episode was difined as a temperature of 38°C or greater for at least 6 hours. The number of febrile episodes was 64. The average was 2.2 febrile episodes per patient. Seventy-two percent of febrile episodes occurred when the patients had neutropenia below 100/μl, while 16% occurred with neutropenia of 101/μl to 500/μl. Causative microorganisms were identified in 48% of total febrile episodes. The most common infectious site was the urinary tract which accounted for 25% of total episodes. Pneumonia and septicemia accounted for 22% of total episodes, respectively. Gram-positive cocci were responsible for 66% of microbiologically documented febrile episodes, while 21% were caused by gram-negative bacilli. Gram-positive cocci, particularly staphylococcus aureus, coagulae-negative staphylococcus and enterococci increased compared with a decade ago in our department. Granulocyte colonystimulating factor (G-CSF) was used 12 times for infection. No significant difference in fever amelioration was seen between G-CSF and non-G-CFS cases.
To investigate influence of social activity on normal brain aging, we studied the social activity score, cognitive functions, self-rating depression scale, cerebral blood flow (CBF), MRI and motor function in the normal elderly people living in different social environments. There was no difference in risk factors for stroke, MRI findings and CBF between the two groups. However, the subjects living in a home for elderly showed significantly lower social activities than those living with families. Cognitive functions and motor function were lower, and SDS was higher in subjects living in retirement house than those living with families. The social environment including social activities closely related to life style may significantly influence brain aging with regard to silent brain infarctions or risk factors for stroke.
The purpose of the study was to elucidate the effects of antihypertensive drugs on the hemodynamics in elderly hypertensive patients. Forty-two elderly hypertensives (mean 72±5 years) were given either ACE inhibitors (A group: perindopril in 10 and captopril in 4 cases), beta blockers (B group: arotinolol in 15 cases) or calcium antagonists (C group: nifedipine in 3 and nitrendipine in 10 cases) for 8-12 weeks. The responses to handgrip and mental arithmetic stress and cardiac functional changes were determined by echocardiography before and after the medications. The decrease in blood pressure at rest and on the stress tests was similar among the three groups, though the hemodynamic responses to the stress tests showed some differences. In the A group, no hemodynamic changes were seen either at rest or on the stress tests after the medication. In the B group, the heart rate and the cardiac output were decreased at rest, and the increase of them on the stress tests were diminished after the medication. On the contrary, the heart rate and the cardiac output were increased, and showed exaggerated responses on the stress tests in the C group. In conclusion, in antihypertensive treatment of elderly hypertensive patients it is important to consider the effects of the antihypertensive drugs on the hemodynamics, although the comparable decrease in blood pressure is expected.
Two cases of Candida endocarditis are reported. The first case was of a 63-year-old man who had a positive blood culture for Candida albicans during treatment for liver abscess and early gastric cancer. He was transferred to our department, and aortic and tricuspid regurgitation due to Candida endocarditis was diagnosed. The patient was successfully treated with aortic valve replacement, tricuspid valve plasty and anti-fungal agents. The second case was of a 65-year-old man who complained of fever. Despite a diagnosis of common bile duct cancer and resection of the tumor, the fever persisted. He was transferred to our department and was diagnosed having aortic regurgitation due to Candida endocarditis, complicated by heart failure. Although intense medical therapy including antifungal agents, diuretics, catecholamines and digoxin was initiated, the patient died from multiple embolisms 9 days later. In the treatment of Candida endocarditis, early diagnosis and early decision-making for either surgical or medical therapy is indispensable. Although the prevalence of Candida endocarditis is low, the differentiation of this disease should be taken into account in febrile elderly patients with long-standing therapy with antibiotics.
A 64-year-old man, who had had bilateral intermittent claudication and leg pain for five years, was admitted because of sudden onset of severe leg pain, and acute respiratory failure. Laboratory data showed markedly elevated serum CK of 73, 050IU/L, and urinary myoglobin of 430, 000ng/ml. A diagnosis of rhabdomyolysis was made. Renal dialysis was required for the next two days because of acute renal failure. The aortogram was performed on the 32nd day and disclosed complete obstruction of the abdominal aorta immediately distal to the bilateral renal arteries. Good collateral flow was noted to the popliteal arteries. On the 49th day, the patient successfully underwent extra-anatomical bypass surgery (axillo-bifemoral bypass). The mechanism of rhabdomyolysis in this elderly patient was discussed.
Our visiting health-check team has followed a 102 year-old centenarian male for 2 years. During this period his blood pressure (BP) was always normal and physically he was almost always in good condition. Physical examinations and blood tests revealed no remarkably abnormal findings. In March, a household BP measuring instrument indicated a rise in systolic BP to more than 190mmHg. Consequently, his family physician administered a calcium channel blocking anti-hypertensive agent (Nifedipine: Adalat L®; 20mg/day). However, after taking the medicine he felt sick and stopped taking it. During our visit in June, his family requested us to carry out further examination, while continuing to record his BP. His physical and hematological data showed no abnormal findings. We tried to record his normal ambulatory BP during an entire day, first, without drugs, and then followed by medication (Nifedipine 10mg/day). The results revealed a great gap of pre- and post-medication BP, especially in the systolic BP with a maximum of 100mmHg during the day. We should therefore be much more careful in administering and hypertensive agents such as calcium channel blockers to the very elderly.